Virginia, 2005

Flash Flood in Virginia, March 28 to 29, 2005

March 28 to 29, 2005 · NWS LWX · 1 event in 1 county or zone

A fairly significant severe weather event occurred on March 28. This was due to a strong low pressure system that moved west of the area leaving Virginia with abundant moisture and an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A fairly significant severe weather event occurred on March 28. This was due to a strong low pressure system that moved west of the area leaving Virginia with abundant moisture and an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 28, 4:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 28, 4:18 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT)...

WATER VAPOR IMAGERY THROUGH 1930Z SHOWS UPPER LOW MOVING RAPIDLY
EASTWARD ACROSS CENTRAL NC THIS AFTERNOON. 15Z RUC AND 12Z NAM SHOW
A VORTMAX ROTATING AROUND THE UPPER LOW INTO SOUTHERN MD AND THE
DELMARVA PENINSULA BETWEEN 18Z AND 21Z OVER AN AREA SOUTH OF THE
WARM FRONT WITH DEWPOINTS IN THE UPPER 50S. HAVE INCLUDED SCATTERED
SHOWERS AND THUNDERSTORMS IN SOUTHERN MD ZONES AND FAR SOUTHEASTERN
VA. NAM BUFKIT SOUNDINGS SHOW CAPES BETWEEN 100 AND 200 J/KG AND 0
TO 6 KM SHEAR AROUND 50 KT. INSTABILITY APPEARS WEAK...BUT WITH COLD
POOL ALOFT AND LEFT EXIT REGION OF H25 JET CROSSING THE
REGION...THUNDERSTORMS WHICH FORM COULD PRODUCE SEVERE WINDS AND
SMALL HAIL. MAIN SWATH OF RAIN WILL CONTINUE TO MOVE TO THE
NORTHEAST OF THE CWA TONIGHT WITH A FEW LINGERING SHOWERS
EXPECTED...AS A DEFORMATION ZONE TO THE NORTHWEST OF THE UPPER LOW
PASSES ACROSS THE CWA FROM WEST TO EAST. UPPER LOW WILL TREK WELL
OFF THE COAST TUESDAY...ALLOWING STRONG RIDGING ALOFT AND WEAK
RIDGING AT THE SFC TO MOVE IN FROM THE WEST. WITH H85 TEMPERATURES
BETWEEN 7 AND 9 C AND CLEARING RESULTING IN STRONG SUNSHINE...EXPECT
HIGH TEMPERATURES TUESDAY TO BE NEAR NORMAL IN THE UPPER 50S TO
LOWER 60S.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

FORECAST CHALLENGE OF THE DAY IS THE STRONG LOW EXPECTED TO ARRIVE
ON FRIDAY AND LINGER IN THE AREA THROUGH THE WEEKEND.

LEFT TUESDAY AND WEDNESDAY GRIDS UNTOUCHED AS PREVIOUS FORECAST
CAPTURES WEAK RIDGING AFTER THE CURRENT SYSTEM EXITS.  WILL BE SOME
OF THE MOST SPRINGLIKE WEATHER THIS YEAR DURING THE MIDWEEK.

SURFACE LOW STRENGTHENS TO OUR WEST ON THURSDAY... ASSOCIATED WITH A
DEEP 500MB TROUGH AND A STRONG SURFACE COLD FRONT.  CLOUDS FROM THE
SYSTEM WILL BEGIN TO OVERSPREAD AREA ON THURSDAY.  HAVE DROPPED
TEMPS ON THURSDAY TO ACCOUNT FOR CLOUDINESS AND POSSIBLE SELY FLOW
OFF THE COLD ATLANTIC AHEAD OF SYSTEM... BELIEVE THAT THOSE WILL
OFFSET WARM SURGE AHEAD OF LOW SOMEWHAT.  MODELS ARE NOT IN GREAT
AGREEMENT REGARDING TIMING OF COLD FRONT PASSAGE OR TRACK OF SURFACE
LOW.  DID NOT GET CREATIVE WITH TIMING ONSET OF RAIN AT THIS POINT
AND KEPT A CHANCE OF RAIN IN THE GRIDS ALL DAY FRIDAY AND SATURDAY.
COULD SEE THUNDERSTORMS ON FRIDAY AFTERNOON DEPENDING ON TRACK AND
TIMING OF LOW... THIS WILL NEED TO BE WATCHED MORE CLOSELY LATER
THIS WEEK.  GFS CUTS OFF THE SURFACE LOW AFTER IT PASSES THROUGH
PA/NY AND KEEPS IT IN S QUEBEC THROUGH THE WEEKEND... AND 12Z UKMET
KEEPS THE LOW OVER LAKE HURON THROUGH 12Z SUNDAY.  CAN AT LEAST
GLEAN FROM MODELS THAT THE WEEKEND STORM WILL NOT PASS THROUGH
QUICKLY.  INTRODUCED SLIGHT CHANCE POPS INTO EARLY SUNDAY TO REFLECT
POSSIBILITY FOR UPPER LOW TO LINGER LONG ENOUGH TO REDEVELOP
PRECIP.  ALSO LOWERED GOING FORECAST TEMPS BY SEVERAL DEGREES FROM
PREVIOUS FORECAST FOR FRIDAY THROUGH SUNDAY... DO NOT BELIEVE THAT
ANYONE WILL GET FAR OUT OF (OR INTO) 50S WHEN 850 MB TEMPS ARE
FLIRTING WITH 0C.

NORTHWEST FLOW BEHIND THE WEEKEND SYSTEM WILL KEEP THE AREA ON THE
COOL SIDE AT LEAST THROUGH SUNDAY.  RIDGE BUILDS ON MONDAY TO OUR S.
EXPECT CLEARING SKIES AND MODERATING TEMPS... AND AGAIN A GLIMPSE OF
SPRING.

&&

.AVIATION...

BAND OF THUNDERSTORMS WILL PASS THROUGH DCA/IAD/BWI/MTN BETWEEN
21Z AND 23Z. CEILINGS WILL REMAIN IFR TO LIFR THROUGH 08Z ACROSS
ALL SITES...AND LIFT TO MVFR AFTER 08Z WHEN COLD FRONT MOVES TO
THE EAST. VISIBILITIES WILL IMPROVE TO VFR BEHIND THE FRONT AFTER
08Z. NORTHWEST WINDS WILL INCREASE TO 10 TO 20 KT AFTER 08Z AND
GUSTS TO 25 KT WILL DEVELOP AFTER 13Z WITH ONSET OF BOUNDARY LAYER
MIXING.

&&

.MARINE...

SMALL CRAFT ADVISORY EXPECTED AFTER 08Z WHEN COLD FRONT WILL MOVE
THROUGH THE REGION. SMALL CRAFT SHOULD CONTINUE THROUGH TUESDAY
EVENING WITH STRONG BOUNDARY LAYER MIXING TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.

&&

SHORT TERM...SMITH
LONG TERM...MAYES
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Mar 28, 11:58 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 AM EST MON MAR 28 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>056-
WVZ048>055-291000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1158 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

FLOODING WILL BE POSSIBLE OVER MUCH OF MARYLAND...THE EASTERN
PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA THIS
AFTERNOON. ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED MAINLY
ALONG AND NORTHWEST OF A LINE FROM ANNAPOLIS MARYLAND TO STAFFORD
VIRGINIA TO WAYNESBORO VIRGINIA. CONSULT THE LATEST FLOOD WATCH
MESSAGE UNDER WMO HEADER WGUS61 KLWX OR AWIPS HEADER WBCFFALWX FOR
DETAILS.

ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE OVER PORTIONS OF
NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND...MAINLY IN THE
AFTERNOON. CONSULT THE SEVERE WEATHER OUTLOOK UNDER WMO HEADER
WWUS81 KLWX OR AWIPS IDENTIFIER SPSLWX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

MONDAYS RAINFALL WILL DRAIN INTO THE AREA RIVERS ON TUESDAY...
RESULTING IN RISING RIVER LEVELS. MANY STAGES WILL EXCEED
CAUTION...AND SOME MAY APPROACH FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

HTS/SMITH

In the hours before

Local storm report, Mar 28, 6:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      8 SSW FREDERICK         39.32N 77.47W
03/28/2005                   FREDERICK          MD   COUNTY OFFICIAL

            BALLENGER CREEK ROAD CLOSED DUE TO HIGH WATER.

0130 PM     FLASH FLOOD      3 E FREDERICK           39.43N 77.36W
03/28/2005                   FREDERICK          MD   AMATEUR RADIO

            DANCE HALL ROAD AND GASHOUSE PIKE CLOSED DUE TO HIGH
            WATER.

0130 PM     FLASH FLOOD      8 SSW FREDERICK         39.32N 77.47W
03/28/2005                   FREDERICK          MD   COUNTY OFFICIAL

            PLEASANVIEW ROAD AND DOUBS ROAD CLOSED DUE TO HIGH WATER.

0500 PM     FLASH FLOOD      SHARPSBURG              39.46N 77.75W
03/28/2005                   WASHINGTON         MD   COUNTY OFFICIAL

0546 PM     FLASH FLOOD      CLEAR SPRING            39.66N 77.93W
03/28/2005                   WASHINGTON         MD   COUNTY OFFICIAL

            STREET FLOODING. GROUND SATURATED.

&&

CMEADOWS

The radar

The Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
March 28, 7:00 PM EST to March 29, 12:30 AM EST
Where
Fairfax County, 6 mi NE of Herndon
Reported by
EMERGENCY MANAGER
Coordinates
39.030, -77.300

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440154.